The patient is a very pleasant 44-year-old female, who is insulin-dependent diabetic. She was diagnosed with diabetes in 2006 and was immediately placed on insulin. She has severe pain rated as a 10/10 from the lower aspect of the tib-fib complex to the toes. She has significant mobility restriction secondary to pain and has significant paresthesias throughout the extremities and toes. She has recently been placed on low-dose gabapentin 300 mg b.i.d. in addition to tramadol, but this has not helped at all. She presents today for evaluation for her suspected diabetic neuropathy.
This is a 44-year-old severely deconditioned insulin-dependent diabetic female with suspected peripheral neuropathy.
1. Suspected bilateral lower extremity diabetic peripheral neuropathy; the patient has had an EMG –will forward the results to me.
2. Query lumbosacral radicular pain secondary to symptoms and examination today.
3. Severely deconditioned.
4. Acute pain.
I spent over an hour on direct consultation with today. I would like to move forward by increasing her gabapentin to 300 mg q.8h. and then increase it to 300 mg q.6h. after seven days. I would get an MRI without contrast of her lumbar spine. She will need an open MRI due to increased body mass index as well as the inability to straighten her left arm secondary to hardware from her surgery after car accident. She will forward to me her EMG results and I will start her on Elavil titration of 25 mg q.h.s. and then 25 mg b.i.d. after one week. I will see her back in four weeks for follow-up and for reassessment, especially the need to review her MRI study.
She will call with any questions or concerns. I look forward to working with her again next time.